The controversy around the COVID-19 vaccine has been prevalent since its emergence. Several arguments around its efficacy, effectiveness, affordability, regardless of its have led to the proposition of multiple theories regarding the Vaccine. Recently, a piece of viral information making rounds on WhatsApp claims that taking pain killers like Diclofenac and others after receiving the COVID-19 vaccine can be hazardous and may even lead to death.
The claim ties the narrative to the demise of a certain Dr. Hari Harini who was alleged to have died when her doctor-husband injected her with a dose of Diclofenac after she had earlier received the COVID-19 vaccine. The information was shared multiple times on WhatsApp, accompanied by the picture of the acclaimed late doctor and her husband together.
COVID-19 vaccine-related claims have attracted massive traction in the past, its sensitivity and risk to people’s health and general wellbeing cannot be underestimated. It is because of this reality that DUBAWA opts to confirm the veracity of the information.
As regards the doctor’s death, DUBUWA uncovered that multiple fact checks have already been conducted which confirmed the doctor’s death but ruled out taking pain killers as the causative factor. According to a fact-check conducted by India’s Thenewsminute, findings outlined that “Doctors have ruled out the COVID-19 vaccine as the reason behind the death of a young woman doctor in Madurai on 11 March. The Medical Administrator of Meenakshi Mission Hospital, Madurai, Dr. Kannan told The News Minute that the woman doctor had been administered the COVID-19 vaccine on 5 February, a month before she was brought to the hospital in an unconscious state.” So also on Thequint where the same findings were registered.
Nonetheless, as regards pain killers being harmful and deadly after receiving the COVID-19 vaccine, some guidelines issued by the Centre for Disease Control (CDC) on the Interim clinical considerations for use of COVID-19 vaccines currently authorized in the United States advised that “It is not recommended you take these medicines (pain killers) before vaccination for the purpose of trying to prevent side effects.
Talk to your doctor about taking over-the-counter medications, such as ibuprofen, acetaminophen, aspirin, or antihistamines, for any pain and discomfort you may experience after getting vaccinated. You can take these medications to relieve post-vaccination side effects if you have no other medical reasons that prevent you from taking these medications normally.”
A study published in the Journal of Virology conducted on whether to take pain relievers after receiving the COVID-19 vaccine also found that “nonsteroidal anti-inflammatory drugs (NSAIDs) which include painkillers like ibuprofen reduced the production of antibodies and other aspects of the immune response to SARS-CoV-2.”
Since antibodies are proteins made by the immune system to fight viruses like SARS-CoV-2. The COVID-19 vaccines stimulate the body to produce antibodies that specifically target the coronavirus without causing disease. Thus the authors of this study explained that this raises the possibility that pain killers might also affect the immune response to coronavirus vaccination.
Also, Dr. Sherrill Brown, medical director of infection prevention at AltaMed Health Services, a federally qualified healthcare center serving Los Angeles and Orange counties in California, agreed with the findings of the study, adding that “I would recommend waiting until someone experiences side effects of fever or pain that require fever-reducing or pain-reducing medications,” she said, “and not to take them as a prophylaxis to prevent vaccine-related symptoms.”
Dr. Brown further explained that “Some people are not able to take either acetaminophen or ibuprofen due to other underlying health conditions,” she said. “In those cases, it would be best to consult with their trusted healthcare provider or physician before taking these medications. If you can’t take pain relievers, or you would like to avoid taking them after your coronavirus vaccine injection, there are other ways to relieve vaccination side effects. To reduce pain and discomfort at the site of injection, apply a cool, wet washcloth over the area to reduce the swelling. Gently exercising the arm also increases blood flow to the area which can provide additional relief.”
Unduibisi Okeke of the Limi Hospital, Abuja, a pharmacist, also shares similar views with Dr. Brown. He explained to DUBAWA that “the COVID-19 vaccine is alien to the body system. So, body pain is likely because of the effort the body system is making to adapt to the vaccine.” He added that “If body pain perseveres, however, one can take just paracetamol not major pain relievers as diclofenac, etc.” Nonetheless, he concluded that “the Vaccine just came in recently and studies are still being carried out to understand its nature but it’s good to be on the safer side and avoid all sorts of pain relievers before or after the COVID-19 vaccine.”
Findings show that taking pain relievers after the COVID-19 vaccine can indeed be hazardous, especially without a doctor’s prescription. Though further findings show the late doctor in question did not die of COVID-19 vaccine-related issues, experts have advised against the use of pain relievers before or after receiving the COVID-19 vaccine.
Support PREMIUM TIMES' journalism of integrity and credibility
Good journalism costs a lot of money. Yet only good journalism can ensure the possibility of a good society, an accountable democracy, and a transparent government.
For continued free access to the best investigative journalism in the country we ask you to consider making a modest support to this noble endeavour.
By contributing to PREMIUM TIMES, you are helping to sustain a journalism of relevance and ensuring it remains free and available to all.
TEXT AD: To advertise here . Call Willie +2347088095401...